FDA Warns of Possible Dosing Errors in Compounded Injectables

September 27, 2018

The agency announced that differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.

On Sept. 27, 2018, FDA announced that it had received MedWatch reports of dosing errors and confusion with the labeled strength expression for certain compounded injectable products. The confusion, the agency states, is arising because “conventional manufacturers label their injectable products with the strength per total volume as the primary and prominent expression of strength on the label, whereas some compounders label their injectable products differently.”

The agency also has received complaints that the font size on the labeling may also cause confusion. “Displaying the strength per milliliter in larger, more prominent font, instead of the strength per total volume, may lead to confusion about how much drug is in the container.”

The agency stated that labeling compounded injectables using the same strength convention used by conventional manufacturers may reduce the risk of medication errors. “Because labels of compounded products are not reviewed by FDA prior to marketing, healthcare professionals should be vigilant when administering compounded products to patients to avoid confusion and ensure that each patient is administered the prescribed dose of the intended drug,” the agency stated on its website.

Source: FDA